Alert archive / Idaho / Areal Flood Advisories in 2021

Areal Flood Advisory 5, NWS Missoula, MT

July 21, 2021Lemhi County, Idaho

NWS Missoula, MT issued this areal flood advisory at Jul 21, 2021, 2:16 PM MDT for Lemhi County, Idaho. It was in force for 119 min.

The area

The counties it named.

The facts

Issued
Jul 21, 2021, 2:16 PM MDT (20:16 UTC)
Expired
Jul 21, 2021, 4:15 PM MDT
In force
119 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood advisory went out at Jul 21, 1:46 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 21, 1:46 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
146 PM MDT Wed Jul 21 2021

.DISCUSSION...Thunderstorms will occur today across much of
western Montana and portions of north central Idaho (namely Lemhi
County and along the Bitteroot/Clearwater mountain crest). Given
the amount of instability available in the atmosphere, storms
will grow quickly and could become quite strong, even possibly
severe, with damaging winds the most likely threat from the
strongest storms. Outflow wind gusts could top 50 mph directly
beneath one of the stronger storms, along with hail up to one
inch in diameter and plenty of lightning. That being said, the
probability of storms becoming severe is on the lower side, but
the impact could be substantial should one or two grow to the
point of becoming severe. Be aware of this potential through this
afternoon and evening, especially if you are outdoors and need to
take shelter quickly.

Storms will continue to move through western Montana and along the
Continental Divide this evening before shifting east of the Divide
after sunset, relieving the region of any remaining storm
activity. Breezy winds and drier conditions will occur on Thursday
for most of the region, however, isolated thunderstorms will be
possible across southwest Montana in the afternoon and evening.

Hot, dry, and windy will be the situation across all of the
Northern Rockies Friday as high pressure reestablishes itself.
Enhanced fire danger will exist, particularly across western
Montana where winds will be strongest and humidity will be driest.
Temperatures will rise into the 90s and remain there through the
weekend, giving way to another stretch of hot and dry weather
heading into next week.

&&

.AVIATION...Convection has begun to form across western Montana
and north central Idaho, with increasingly unstable atmospheric
conditions helping to initiate widespread thunderstorms now
through 22/0300Z. Storms could grow strong enough that they become
severe, producing winds up to 40 knots and hail up to one inch in
diameter. Outflow winds from nearby storms could also impact
aviation even if the storm is not directly over the terminal
itself.

While the probability of severe storms developing is low,
the impact could be great to aviation operations if a stronger
storm impacts area terminals. High resolution forecast models show
storm activity moving east of the Continental Divide after
22/0300Z, with drier conditions to follow on Thursday. Winds out
of the west-northwest will increase areawide around and after
22/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from noon to 9 PM MDT Thursday Flathead/Glacier
     Park...Salish and Kootenai Reservation.

ID...Red Flag Warning until 9 PM PDT this evening Palouse/Hells
     Canyon.

&&

In the hours before

Special weather statement, Jul 21, 1:43 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
143 PM MDT Wed Jul 21 2021

IDZ009-010-212000-
Eastern Lemhi County ID-Western Lemhi County ID-
143 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
200 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Salmon, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salmon, Leesburg and Carmen.

LAT...LON 4525 11421 4552 11378 4550 11376 4548 11376
      4545 11378 4543 11376 4541 11377 4539 11373
      4533 11374 4528 11368 4525 11369 4512 11405
TIME...MOT...LOC 1943Z 233DEG 23KT 4523 11405

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:17 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more25 hr
Jul 21, 12:17 PM MDTRed Flag WarningMSOFlathead, Glacier, Lake, Missoula, Powell, Sanders33 hr
Jul 21, 2:44 PM MDTSpecial Weather StatementMSORavalli31 min
Jul 21, 2:57 PM MDTSpecial Weather StatementMSO33 min
Jul 21, 3:49 PM MDTSpecial Weather StatementMSORavalli26 min
Jul 21, 3:51 PM MDTSpecial Weather StatementMSOPowell24 min
Jul 21, 4:15 PM MDTSpecial Weather StatementMSOSilver Bow15 min
Jul 21, 4:40 PM MDTSpecial Weather StatementMSOGranite35 min
Jul 21, 4:53 PM MDTSpecial Weather StatementMSOMissoula37 min
Jul 21, 5:06 PM MDTSpecial Weather StatementMSOMissoula24 min
Jul 21, 5:12 PM MDTSevere Thunderstorm WarningMSOMissoula19 min
Jul 21, 5:33 PM MDTSpecial Weather StatementMSOMissoula27 min
Jul 21, 5:36 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell24 min
Jul 21, 5:43 PM MDTSpecial Weather StatementMSODeer Lodge17 min
Jul 21, 5:44 PM MDTSpecial Weather StatementMSOMissoula16 min
Jul 21, 1:43 PM MDTSpecial Weather StatementMSOLemhi17 min
Jul 21, 4:18 PM MDTSpecial Weather StatementMSOLemhi27 min

Nearby

Areal Flood Advisories in Idaho, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.